Pennsylvania, 2006

Lightning Strike in Pennsylvania, April 24, 2006

April 24, 2006 · NWS PHI · 1 event in 1 county or zone

A large pine tree in the 400 block of College Avenue was struck by lightning during the afternoon of the 24th. The tree had to be removed for safety reasons.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A large pine tree in the 400 block of College Avenue was struck by lightning during the afternoon of the 24th. The tree had to be removed for safety reasons. In East Whiteland Township during the same afternoon, a large tree fell into a front yard after being struck by lightning. The downed tree knocked down power lines which then fell across a driveway. The local road was closed for a time while crews cleared the downed tree and wires. Only some minor, sporadic, short power outages were reported in the area during the thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 24, 10:15 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 24, 10:15 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1115 AM EDT MON APR 24 2006

.UPDATE...
WE WILL KEEP A CHANCE OF A SHOWER OR THUNDERSTORM THROUGH EARLY
AFTERNOON FOR NORTHERN AND CENTRAL ZONES ONLY, AS THE SHORT WAVE AND
SURFACE COLD FRONT SHOULD BE MOVING PAST THE AREA BEFORE OR BY 18Z.
OTHERWISE, SATELLITE IMAGERY SHOWS ENTRENCHED LOW CLOUDS SOUTH
SLOWLY ERODING, AND HIGHER LEVEL STRATOCUMULUS WAS BROKEN OR
BECOMING BROKEN. HIGH TEMPERATURES LOOKED OK, AND A FEW
MODIFICATIONS TO THE RANGES WERE MADE FOR A FEW ZONE GROUPINGS.
ALSO, WINDS WERE MOSTLY EAST EXCEPT FOR OUR FAR SOUTHERN ZONES, BUT
WE SAID VARIABLE SINCE THEY WERE MOSTLY LIGHT, THEN BECOMING WEST
EARLY THIS AFTERNOON AND PICKING UP A BIT IN SPEED AS AT LEAST
SOME MIXING OCCURS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ450>455
         UNTIL 5 PM THIS AFTERNOON.

&&

.SHORT TERM /TODAY THROUGH WEDNESDAY/...
THE UPPER LOW OVER THE NORTHEAST IS KEEPING US FAIRLY BUSY WITH
PLENTY OF OVERNIGHT SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE
REGION. SOME SVR STORMS MOVED ACROSS THE DELMARVA AND SRN NJ WITH
LARGE HAIL BEING THE MAIN FACTOR. EVEN AT THE TIME OF THE AFD STORMS
STILL CLOSE TO SVR WITH HAIL JUST TO THE NW OF THE REGION.

THE MAIN S/W THAT IS CONTRIBUTING TO THE CONVECTIVE WEATHER WILL
SWING ACROSS OUR AREA THIS MORNING. ONCE THAT HAPPENS, A WESTERLY
FLOW WILL INCREASE ACROSS THE AREA TODAY AND IT SHOULD BECOME DRIER.
I HAVE LEFT AREAS OF FOG IN THE MORNING FCST AS THERE IS A WIDE
RANGE OF VSBYS ACROSS THE AREA. SHOWERS AND ISOLATED THUNDERSTORMS
WILL BE SCATTERED ACROSS MOST AREAS THIS MORNING, BUT MORE
CONCENTRATED CLOSER TO THE UPPER LOW TO THE NORTH, WHERE POPS WILL
BE IN THE LOW LIKELY CATEGORY. A FEW SHOWERS MAY LINGER UP NORTH
INTO THE EARLY AFTERNOON.

CONDITIONS WILL BE MAINLY CLEAR AND COOL TONIGHT. I ADDED SOME
PATCHY FOG IN THE FCST AS THERE WILL STILL BE PLENTY OF MOISTURE
AROUND FROM THE PREVIOUS RAINS.

IN COLLABORATION WITH SURROUNDING OFFICES, I SPED UP THE TIMING OF
THE PRECIP FOR TUESDAY. THE GFS IS SHOWING A COLD FRONT MOVING
ACROSS THE AREA DURING THE AFTERNOON WITH A LOW FORMING ALONG IT AND
MOVING JUST TO OUR SOUTH. MUCH OF THE PRECIP WILL PROBABLY BE IN THE
AFTERNOON AND EARLY EVENING. I DIDNT MAKE TOO MANY CHANGES BEYOND
TUESDAY THOUGH. ONCE THE COLD FRONT PASSES TUE NIGHT A HIGH WILL
BUILD IN AND PROVIDE PLEASANT AND COOL WEATHER FOR WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE EXTENDED DISCUSSION FROM THE AFD FROM SUNDAY IS BELOW.
HIGH PRESSURE IS FORECAST TO BUILD DOWN INTO OUR REGION FOR THE
SECOND HALF OF THE WEEK WITH DRY WEATHER AND NEAR SEASONABLE TEMPS.
A MID LEVEL LOW IS EXPECTED TO DROP DOWN INTO THE GREAT LAKES AND
THE OHIO RIVER VALLEY DURING NEXT WEEKEND, BRINGING OUR REGION AN
INCREASE IN CLOUD COVER ALONG WITH AN INCREASING CHANCE FOR PRECIP.

&&

.AVIATION...
QUITE THE VARIETY OF WEATHER ACROSS THE REGION TONIGHT. DENSE FOG
HAS MOVED IN ON AN EASTERLY FLOW OFF THE OCEAN HAS INVADED THE
NORTHERN AREAS AND INTO KTTN AND KABE. THUNDERSTORMS DIDNT GIVE UP
OVERNIGHT AND CONTINUED TO FIRE ACROSS MD/DE AND SRN NJ AND HAVE
AFFECTED KILG AND KMIV AND GETTING CLOSE TO KACY. LOOKS LIKE
-SHRA/-TSRA AND AREAS OF FOG (LOCALLY DENSE) WILL CONTINUE UNTIL
S/W MOVING ACROSS PA MOVES BY THIS MORNING. WX CONDITIONS SHOULD
IMPROVE LATE THIS MORNING FROM WEST TO EAST AS WESTERLY WINDS MOVE
IN AND LOW LEVEL DRYING OCCURS.

&&

.MARINE...
SMALL CRAFT CRITERIA SEAS CONTINUE ACROSS THE NJ/DE COASTS THIS
MORNING AND I WILL CONTINUE THE SCA FLAG INTO THE EARLY AFTERNOON.
THE SEAS SHOULD GRADUALLY DIMINISH TODAY AS THE WINDS WILL NOT BE
TOO STRONG. THE SE TO S WINDS OVER THE WATERS EARLY TODAY WILL SHIFT
AROUND TO W BY THE AFTERNOON AND SPEEDS WILL INCREASE TO BETWEEN 10
AND 15 KTS. SCA CRITERIA WINDS ARE AGAIN POSSIBLE TUE INTO WED AS
THE NEXT SYSTEM APPROACHES. GUIDANCE FOR TUE NIGHT AND WED MAY BE A
BIT LOW WITH SEAS ONLY GOING TO 4 FT AT 44009 AND 5 FT (FOR A FEW
HOURS) AT 44025. MY FCST TACKED ABOUT 1 FT TO THESE VALUES.

&&

SHORT TERM/AVIATION/MARINE...OHARA
LONG TERM...IOVINO
UPDATE.../
Hazardous weather outlook, Apr 24, 4:13 AM EST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
513 AM EDT MON APR 24 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-250915-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
513 AM EDT MON APR 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE ACROSS THE REGION THIS MORNING AS
A WEATHER DISTURBANCE CROSSES THE REGION. ITS POSSIBLE THAT A FEW
OF THE THUNDERSTORMS MAY PRODUCE GUSTY WINDS OR LARGE HAIL. PLEASE
MONITOR NOAA WEATHER RADIO ALL HAZARDS FOR ANY STATEMENTS OR
WARNINGS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. PLEASE PHONE IN ANY REPORTS OF
HAIL OR STRONG WINDS TODAY.

OHARA

In the hours before

Special weather statement, Apr 24, 7:23 AM EST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
823 AM EDT MON APR 24 2006

DEZ001-MDZ008-012-241330-
NEW CASTLE-CECIL-KENT MD-
INCLUDING THE CITIES OF...WILMINGTON...ELKTON...CHESTERTOWN
823 AM EDT MON APR 24 2006

...A LINE OF THUNDERSTORMS MOVING INTO NORTHEASTERN MARYLAND AND
NORTHERN DELAWARE...

AT 8:20 AM, A LINE OF THUNDERSTORMS WAS MOVING EASTWARD FROM THE
LOWER SUSQUEHANNA RIVER VALLEY AND THE EXTREME UPPER CHESAPEAKE. THE
THUNDERSTORMS WILL MOVE ACROSS EXTREME NORTHEASTERN MARYLAND AND
NORTHERN DELAWARE BETWEEN NOW AND 9:30 AM. THE THUNDERSTORMS WILL
BE ACCOMPANIED BY HEAVY RAIN, DANGEROUS CLOUD TO GROUND LIGHTNING,
SMALL HAIL AND PERHAPS SOME GUSTY WINDS.

IF YOU WILL BE OUT DRIVING THIS MORNING USE EXTRA CARE.  YOUR
VISIBILITY MAY DROP TO NEAR ZERO IN HEAVY DOWNPOURS AND HAIL.
LEAVE PLENTY OF ROOM BETWEEN YOUR VEHICLE AND THE ONE AHEAD OF
YOU.

IOVINO
Special weather statement, Apr 24, 7:37 AM EST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
837 AM EDT MON APR 24 2006

NJZ001-007>010-012>027-241445-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
FLEMINGTON...SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...
TRENTON...PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...
MOORESTOWN...MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST
837 AM EDT MON APR 24 2006

...ADDITIONAL SHOWERS AND THUNDERSTORMS EXPECTED FOR NEW JERSEY
THIS MORNING...

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NEW JERSEY
BETWEEN NOW AND ABOUT 11:00 AM. THE THUNDERSTORMS WILL BE ACCOMPANIED
BY HEAVY RAIN, DANGEROUS CLOUD TO GROUND LIGHTNING, AND PERHAPS
SOME SMALL HAIL AND GUSTY WINDS.

IF YOU WILL BE OUT DRIVING THIS MORNING USE EXTRA CARE. YOUR
VISIBILITY MAY DROP TO NEAR ZERO IN HEAVY DOWNPOURS AND HAIL.
LEAVE PLENTY OF ROOM BETWEEN YOUR VEHICLE AND THE ONE AHEAD OF
YOU.

IOVINO
Special weather statement, Apr 24, 8:15 AM EST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
915 AM EDT MON APR 24 2006

PAZ067>071-241515-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WEST CHESTER...NORRISTOWN...
DOYLESTOWN...MEDIA
915 AM EDT MON APR 24 2006

...SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS SOUTHEASTERN
PENNSYLVANIA...

BETWEEN NOW AND 10:30 AM, SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
MOVE ACROSS SOUTHEASTERN PENNSYLVANIA. THE THUNDERSTORMS WILL BE
ACCOMPANIED BY HEAVY RAIN, DANGEROUS CLOUD TO GROUND LIGHTNING,
AND PERHAPS SOME SMALL HAIL AND GUSTY WINDS.

IF YOU WILL BE OUT DRIVING THIS MORNING USE EXTRA CARE.  YOUR
VISIBILITY MAY DROP TO NEAR ZERO IN HEAVY DOWNPOURS AND HAIL.
LEAVE PLENTY OF ROOM BETWEEN YOUR VEHICLE AND THE ONE AHEAD OF
YOU.

IOVINO
Local storm report, Apr 24, 8:27 AM EST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
927 AM EDT MON APR 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     HAIL             2 W COATESVILLE         39.98N 75.86W
04/24/2006  M1.50 INCH       CHESTER            PA   TRAINED SPOTTER

            REVISED HAIL SIZE FROM 1 INCH TO 1.5 INCHES

&&

ROBERTSON
Local storm report, Apr 24, 9:38 AM EST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1038 AM EDT MON APR 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     HAIL             GALENA                  39.34N 75.88W
04/24/2006  E1.00 INCH       KENT               MD   LAW ENFORCEMENT

0115 AM     HAIL             TEMPLEVILLE             39.13N 75.77W
04/24/2006  E0.88 INCH       CAROLINE           MD   LAW ENFORCEMENT

0120 AM     HAIL             CHESWOLD                39.22N 75.58W
04/24/2006  E0.75 INCH       KENT               DE   LAW ENFORCEMENT

0150 AM     HAIL             DOVER                   39.16N 75.52W
04/24/2006  E0.75 INCH       KENT               DE   LAW ENFORCEMENT

0530 AM     HAIL             THORNDALE               40.00N 75.75W
04/24/2006  E1.50 INCH       CHESTER            PA   TRAINED SPOTTER

0535 AM     HAIL             10 SSW HONEY BROOK      39.96N 75.98W
04/24/2006  E0.88 INCH       CHESTER            PA   TRAINED SPOTTER

0540 AM     HAIL             2 W COATESVILLE         39.98N 75.86W
04/24/2006  M1.50 INCH       CHESTER            PA   TRAINED SPOTTER

            REVISED HAIL SIZE FROM 1 INCH TO 1.5 INCHES

0542 AM     HAIL             2 W COATESVILLE         39.98N 75.86W
04/24/2006  M1.00 INCH       CHESTER            PA   CO-OP OBSERVER

            COVERING THE GROUND

0555 AM     HAIL             DOWNINGTOWN             40.01N 75.70W
04/24/2006  E1.00 INCH       CHESTER            PA   TRAINED SPOTTER

0617 AM     HAIL             5 NW KING OF PRUSSIA    40.15N 75.45W
04/24/2006  E0.75 INCH       MONTGOMERY         PA   PUBLIC

0630 AM     HAIL             2 S BRYN MAWR           39.99N 75.32W
04/24/2006  E0.88 INCH       DELAWARE           PA   PUBLIC

&&

ROBERTSON

The radar

The Philadelphia radar (KDIX), 114 km away, was scanning. The volume nearest the first event began at 17:48 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Chester

When
April 24, 1:00 PM EST
Where
Chester County, West Chester
Reported by
NEWSPAPER
Coordinates
39.973, -75.748 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503511.